Thunderstorm Wind, Summit
- When
- June 16, 3:18 PM EST
- Where
- Summit County, 4 mi SE of Akron
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 41.039, -81.446
An automated observing station measured a 59mph wind gust.
An area of low pressure tracked across the southern Great Lakes during the late morning and afternoon hours on June 16th. A weak boundary trailing the center of low pressure tracked across Ohio during the afternoon hours.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS CLE wrote it up.
An area of low pressure tracked across the southern Great Lakes during the late morning and afternoon hours on June 16th. A weak boundary trailing the center of low pressure tracked across Ohio during the afternoon hours. Along with the boundary, high dew points and warm temperatures gave way to just enough instability to fire up showers and a few thunderstorms. This event was brief; lasting only a couple of hours.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jun 16, 2:16 PM EST, 1 hour 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CLEVELAND OH 316 PM EDT THU JUN 16 2011 .SYNOPSIS... LOW PRESSURE OVER THE CENTRAL GREAT LAKES WILL MOVE INTO NEW ENGLAND OVERNIGHT. HIGH PRESSURE WILL BRIEFLY BUILD OVER THE REGION FRIDAY WITH ANOTHER LOW PRESSURE SYSTEM EXPECTED TO AFFECT THE REGION OVER THE WEEKEND. && .NEAR TERM /UNTIL 6 AM FRIDAY MORNING/... UPPER LEVEL SHORT WAVE OVER NW OHIO WILL SWING ACROSS THE AREA THIS EVENING AND THEN MOVE EAST OF THE AREA BEFORE MIDNIGHT. AS A RESULT THE TSRA ACROSS WESTERN HALF OF THE AREA SHOULD BE EAST OF AREA BY MIDNIGHT LOCAL. CAPES HOVERING AROUND 1000 J/KG AND LIS FROM MINUS 3 TO MINUS 4. SPC HAS MOST OF AREA IN SLIGHT RISK FOR SEVERE BUT WITH LIMITED SHEAR...THINK COULD SEE AN ISOLATED SEVERE THUNDERSTORM POP UP THIS EVENING...BUT WOULD NOT EXPECT MUCH ELSE. && .SHORT TERM /6 AM FRIDAY MORNING THROUGH SUNDAY NIGHT/... THE UPPER LOW WILL BE WEAK FRONT ACROSS UPPER MIDWEST FORECAST PUSHES INTO CENTRAL OHIO OVERNIGHT AND THEN STALLS. DUE TO THE PROXIMITY OF THE FRONT LEFT SLIGHT CHANCE OF TSRA OVER THE SOUTHERN HALF OF THE AREA FRIDAY AFTERNOON. RETURN OF TSRA SATURDAY INTO SATURDAY NIGHT...AS MODELS CONTINUE TO LIFT A WARM FRONT NE ACROSS THE AREA LATE SATURDAY AND THEN STALL OUT. SUNDAY STILL UNCERTAIN AT THIS POINT. ECMWF KEEPS AREA DRY ON SUNDAY AS HIGH PRESSURE BUILDS OVER THE AREA. THE GFS ON THE OTHER HAND MOVES A WEAK LOW ACROSS CENTRAL OHIO. KEPT LOW CHANCE POPS GOING FOR SUNDAY SINCE WE ALREADY HAD CHANCE POPS GOING AND THE NAM IS HINTING AT A SIMILAR SOLUTION TO THE GFS. && .LONG TERM /MONDAY THROUGH THURSDAY/... THE QUESTIONS IN THE EXTENDED PORTION OF THE FORECAST REMAIN... HOW MANY THUNDERSTORMS WILL WE HAVE TO GET THROUGH TO GET UNDER THE RIDGE...IF WE CAN GET INTO THE CAPPED AIR AT ALL? HOW HOT WILL IT GET... AND WHEN WILL THE NEXT COLD FRONT PUSH THROUGH TO BREAK THE HEAT? A COUPLE OF GOOD THUNDERSTORM COMPLEXES CAN RUIN A FORECAST AND IT IS NOT CLEAR TO ME HOW MUCH WE WILL DEAL WITH. I AM GUESSING THAT THERE WILL BE ACTIVITY AROUND MONDAY INTO MONDAY NIGHT AND HOPEFULLY THE RIDGE CAN BUILD IN FOR TUESDAY INTO WEDNESDAY. NOT CONFIDENT ENOUGH TO REMOVE ALL MENTION OF SHOWERS/STORMS FOR THE ENTIRE FORECAST AREA BY TUESDAY AND WEDNESDAY BUT WILL HAVE LOWER POPS. I THINK IT WILL GET QUITE WARM BY TUESDAY AND WEDNESDAY UPPER 80S OR LOWER 90S. IF WE WOULD STILL BE DEALING WITH THUNDERSTORMS...IT WILL PROBABLY TRIM VERY LITTLE OFF THE TEMPERATURES UNLESS IT WERE TO BE OVERCAST...AND HUMIDITY LEVELS WILL BE HIGH SO NOT MATTER HOW YOU SLICE IT...IT LOOKS TO BE A HOT AND HUMID STRETCH. THE MODELS ARE NOT IN AGREEMENT ON THE ARRIVAL OF THE NEXT FRONT...SOMETIME LATER WEDNESDAY NIGHT OR THURSDAY. WILL START TO TAPER OFF THE SHOWER/STORM THREAT FROM WEST TO EAST ON THURSDAY. && .AVIATION /19Z THURSDAY THROUGH TUESDAY/... SCATTERED SHOWERS AND THUNDERSTORMS SHOULD DEVELOP LATER THIS AFTERNOON ACROSS THE AREA...HENCE THE VCSH IN THE TAFS. INSTABILITY TYPE ACTIVITY EXPECTED COULD BRIEFLY CAUSE MVFR CONDITIONS BUT NOT WORTH MENTIONING IN THE TAFS AT THIS TIME. AFTER SUNSET...ACTIVITY SHOULD DISSIPATE WITH MAINLY MID LEVEL MOISTURE TO PRODUCE MID LEVEL DECK OF CLOUDS. SOME MVFR VISIBILITIES AS A RESULT OF MIST IN THE EXTREME WEST OVERNIGHT. WINDS GENERALLY LIGHT FROM THE SOUTHWEST THROUGH THE DAY GOING LIGHT AND VARIABLE TONIGHT. OUTLOOK...NON-VFR SATURDAY NIGHT INTO SUNDAY. && .MARINE... WINDS WILL REMAIN LIGHT AND SOMEWHAT VARIABLE AS A WEAK LOW CROSSES THE LAKE THIS EVENING AND DISSIPATES IN THE VICINITY GOING INTO FRIDAY. HIGH PRESSURE CENTERED OVER HUDSON BAY WILL EXERT ITS INFLUENCE OVER THE WEEKEND...BRINGING WINDS AROUND TO THE NORTHEAST ON LAKE ERIE WHILE A WARM FRONT DEVELOPS ACROSS THE MIDWEST AND OHIO VALLEY. DISTURBANCES WILL RIDE ALONG THIS FRONT...BUT THE FRONT ITSELF IS EXPECTED TO STAY SOUTH OF THE LAKE UNTIL TUESDAY WHEN IT LIFT NORTH. && .CLE WATCHES/WARNINGS/ADVISORIES... OH...NONE. PA...NONE. MARINE...NONE. && SYNOPSIS...DJB NEAR TERM...DJB SHORT TERM...DJB LONG TERM...KOSARIK AVIATION...KOSARIK MARINE...OUDEMAN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CLEVELAND OH 934 AM EDT THU JUN 16 2011 LEZ061-142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047- 089-PAZ001>003-171345- LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY- MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH- THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH- AVON POINT TO WILLOWICK OH-WILLOWICK TO GENEVA-ON-THE LAKE OH-GENEVA- ON-THE-LAKE TO CONNEAUT OH-CONNEAUT OH TO RIPLEY NY- LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH- LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS- LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION- LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT- LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK- LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE- LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT- LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LUCAS-WOOD- OTTAWA-SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-LAKE-GEAUGA-ASHTABULA INLAND- HANCOCK-SENECA-HURON-MEDINA-SUMMIT-PORTAGE-TRUMBULL-WYANDOT-CRAWFORD- RICHLAND-ASHLAND-WAYNE-STARK-MAHONING-MARION-MORROW-HOLMES-KNOX- ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA- 934 AM EDT THU JUN 16 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL OHIO...NORTHEAST OHIO...NORTHWEST OHIO AND NORTHWEST PENNSYLVANIA. .DAY ONE...TODAY AND TONIGHT. THE STORM PREDICTION CENTER HAS INDICATED THAT THERE IS A SLIGHT CHANCE FOR SEVERE THUNDERSTORMS OVER NORTHERN OHIO AND NORTHWEST PENNSYLVANIA THIS AFTERNOON AND EVENING. THE PRIMARY THREAT WILL BE FROM DAMAGING STRAIGHT LINE WINDS AND LARGE HAIL. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CLEVELAND OH 331 PM EDT THU JUN 16 2011 OHZ014-023-PAZ003-162045- ASHTABULA INLAND-TRUMBULL-CRAWFORD PA- INCLUDING THE CITIES OF...JEFFERSON...WARREN...MEADVILLE 331 PM EDT THU JUN 16 2011 ...STRONG THUNDERSTORMS OVER ASHTABULA AND TRUMBULL COUNTIES... AT 330 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS FROM NEAR JEFFERSON SOUTHWARD TO CORTLAND. WIND GUSTS UP TO 50 MPH AND SOME SMALL HAIL MAY BE POSSIBLE. ALL OF THE THUNDERSTORMS WILL MOVE TO THE EAST AT AROUND 25 MPH.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CLEVELAND OH 336 PM EDT THU JUN 16 2011 OHZ011>013-162045- CUYAHOGA-LAKE-GEAUGA- INCLUDING THE CITIES OF...CLEVELAND...MENTOR...CHARDON 336 PM EDT THU JUN 16 2011 ...STRONG THUNDERSTORMS MOVING ACROSS CUYAHOGA...LAKE AND GEAUGA COUNTIES... AT 333 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS MOVING ACROSS WESTERN CUYAHOGA COUNTY. WIND GUSTS UP TO 50 MPH AND SOME SMALL HAIL MAY BE POSSIBLE. ALL OF THE THUNDERSTORMS WILL MOVE TO THE EAST AT AROUND 25 MPH. AN ADDITIONAL STRONG THUNDERSTORM WAS LOCATED OVER DOWNTOWN CLEVELAND AND IT WILL MOVE INTO LAKE AND GEAUGA COUNTIES. A WIND GUSTS UP TO 50 MPH WILL ALSO BE POSSIBLE WITH THIS THUNDERSTORM.
The Cleveland radar (KCLE), 54 km away, was scanning. The volume nearest the first event began at 20:19 UTC.
1 thunderstorm wind, 1 hail. Local standard time, as filed.
An automated observing station measured a 59mph wind gust.
A supercell thunderstorm produced hail the size of hen eggs. Numerous vehicles and homes sustained damage as a result of the large hail.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2011Every state in 2011This day in weather historyWarnings in Ohio, June 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 323451, 323445.